MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120156
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Medical device site infection (4845)
Date of Event 03/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the patient developed a chronic infection and required a 2-stage revision surgery.During the first step of the revision surgery, all components were explanted and replaced with a nailing system and antibiotic cement.The patient woke up from the procedure and was transferred to pacu in stable condition.No information about the second stage of the revision surgery has been provided yet.The 2-stage revision surgery mentioned corresponds to the third revision surgery that this patient has ever required for his right hip.
 
Additional Manufacturer Narrative
D11: concomitant medical products and therapy dates.Section h3, h6: it was reported that the patient developed a chronic infection and required a 2-stage revision surgery.During the first step of the revision surgery, all components were explanted and replaced with a nailing system and antibiotic cement.The patient woke up from the procedure and was transferred to pacu in stable condition.No information about the second stage of the revision surgery has been provided yet.The 2-stage revision surgery mentioned corresponds to the third revision surgery that this patient has ever required for his right hip.He underwent a primary metal on metal hip arthroplasty, later required a first revision surgery to convert the system with a dual mobility component, and later required a second revision surgery due to infection.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and femoral component, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.The patient had 3 subsequent revisions due to chronic infection (pseudomonas).The pseudomonas is highly likely of an exogenous nature and there is no evidence that the chronic infection and subsequent revisions were associated with the implant.The patient impact was the i&d and revisions.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are damage to the package during transport or handling, prolonged surgical time, contaminated surgical environment and/or instruments, insufficient care of the surgical wound, incorrect and/or insufficient use of prophylactic antibiotics, excessive patient weight, patient smoking, patient compromised immune system.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.B5: describe event or problem.
 
Event or Problem Description
It was reported that the patient developed a chronic infection and required a 2-stage revision surgery.During the first step of the revision surgery, all components were explanted and replaced with a nailing system and antibiotic cement.The patient woke up from the procedure and was transferred to pacu in stable condition.No information about the second stage of the revision surgery has been provided yet.The 2-stage revision surgery mentioned corresponds to the third revision surgery that this patient has ever required for his right hip.He underwent a primary metal on metal hip arthroplasty, later required a first revision surgery to convert the system with a dual mobility component, and later required a second revision surgery due to infection.

Brand Name
ACETLR CUP HAP 56MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19271062
Report Number3005975929-2024-00046
Device Sequence Number6996943
Product Code NXT
UDI-Device Identifier03596010502599
UDI-Public03596010502599
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120156
Device Lot Number078051
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2024
Supplement Date Received by Manufacturer06/05/2024
Initial Report FDA Received Date05/08/2024
Supplement Report FDA Received Date06/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYN POR FEM COMP SZ 18, LOT#: 03AM03954
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale